Discussions that mention potassium

Exercise & Fitness board


I think it's got something to do with your sodium or potassium levels being low or out of baland. Bananas are high in potassium and gaotorade has lots of sodium.
That's probably right. I'm looking for a way to keep everything in balance. I certainly want to avoid excessively high levels of sodium. Also, I think I read somewhere that too much potassium is problematic. What's a good way to gauge when the levels are right?
Of course Goody had to jump in here and I'm sure you knew that I would step up to the plate, my friend ;)

Sounds like it's a low potassium thing~hypokalemia.....a banana, potatoes with skins, spinach & orange juice are good things you can use to replenish potasisum loss which usually comes after excesisve exercise and sweating. If you are on a water pill such as lasix this can further add to the problem and you should talk to your doctor if that is the case. Also, if you experience skipped heartbeats it is something you should definitely see your doctor about.....but doing as you did and getting relief is the way to go. I would add a good glass of OJ and more than the banana if this goes on until you find the nightly leg cramps relieved. You won't take in too much potasium via your diet.....it's when you take it in powder form that you may overindulge. Hope this helps out.....BTW, you may be losing potassium by sweating it up doing the pet project ;) Take it easy, my friend......Goody
Thanks, Goody. :) I do take a diuretic combo pill for hypertension once daily, Triamterene 37.5mg/Hctz 25mg. What kind of response should I expect from a doctor when I bring this up? I want to sound convincing. :D Also, I bought some 90 mg potassium tablets last month but haven’t figured out how to incorporate them into my daily diet or exercise regime. What would you suggest, my friend?
Heartland ~ I think you should definitely discuss this all with your doctor prior to taking any kind of potassium supplement. Terri Schiavo sp?? (the woman who was in a vegetative state in Florida who stirred up controversy) well she was anorexic and her low potassium levels caused her heart problem that left her in the state she was in. The doctors failed to treat this and you read what the consequences were. Potassium is definitely something you don't want to fiddle around with. The doctor should monitor your blood levels prior to placing you on any supplementation. Since you are on a water pill you should definitely go into your doctor & discuss the leg cramps and allow him to draw some blood to see what your levels are. Also tell him how much you are exercising in conjunction with the medication....all this will play on how he wishes to proceed. You made mention that you just went to your GP. Did he run any blood tests.....a Chemistry panel would certainly tell him what you potassium level was then as a baseline and I would have him run another now that you are having the leg cramps just as a comparison.

Potassium has alot to do with your heart since it is a muscle as well as it's ability to effect your heart rate and electrical impulses. So....adding potassium or depleting it from your body could certainly have dangerous effects. Please don't take the matter into your own hands especially in adding any supplements in pill form without your doctor's knowledge. Just a friend thinking outloud.......Goody :angel:
Quote from goody2shuz:
You made mention that you just went to your GP. Did he run any blood tests.....a Chemistry panel would certainly tell him what you potassium level was then as a baseline and I would have him run another now that you are having the leg cramps just as a comparison.

Please don't take the matter into your own hands especially in adding any supplements in pill form without your doctor's knowledge. Just a friend thinking outloud.
I hear you loud and clear, my friend. My blood was drawn on April 29 and I have a printout of the lab results. I assume that “K” represents potassium. The result for K is 3.5 mmol/L where the normal range is listed as 3.4-5.2. I assume that means I’m on the low end of the normal range (the story of my whole life :D). Any other comments or suggestions? BTW… have I ever told you how thankful I am for your friendship? :)
Quote from heartlandguy:
I hear you loud and clear, my friend. My blood was drawn on April 29 and I have a printout of the lab results. I assume that “K” represents potassium. The result for K is 3.5 mmol/L where the normal range is listed as 3.4-5.2. I assume that means I’m on the low end of the normal range (the story of my whole life :D). Any other comments or suggestions? BTW… have I ever told you how thankful I am for your friendship? :)


Yes...you are correct in "K" being potassium and that you are on the low norm side. I am assumming that at the time the bloods were drawn that you hadn't been experiencing the leg cramps....so getting another blood study would be ideal. I'm also assumming that your bloodwork was a fasting blood study if it wasn't we should be a little more concerned. But I would suggest you do it the same when it's repeated. Don't eat the potassium supplements so you can get a true reading.......I don't know if you were eating your bananas prior to your bloodwork but don't this time so that your doctor knows whether you can treat this with just dietary supplements.

And yes....you never fail to tell me how thankful you are for my friendship & I thank you for that. Well.....Goody needs to get ready for her "Cinco De Mayo" celebration with the fab four tonite. :bouncing: We're starting out at Chili's & then breaking out Goody's bottle of tequila that she won in Mexico playing Bingo :jester: Always better celebrating with friends & I have missed them having not seen them much since my back went out & having Montezumer's revenge last weekend. Keep me posted......Goody :wave:
Quote from goody2shuz:
I am assumming that at the time the bloods were drawn that you hadn't been experiencing the leg cramps....so getting another blood study would be ideal. I'm also assumming that your bloodwork was a fasting blood study if it wasn't we should be a little more concerned. But I would suggest you do it the same when it's repeated. Don't eat the potassium supplements so you can get a true reading.......I don't know if you were eating your bananas prior to your bloodwork but don't this time so that your doctor knows whether you can treat this with just dietary supplements.
Okay, I pulled my lab file. Here are a year’s worth of readings:
01/26/05 3.6
10/20/04 3.7
07/20/04 4.3
03/12/04 4.0

I have no idea why K levels dropped after last July. As you assumed, all blood draws were at 8-9am and fasting began no later than midnight. The cramps only occur at night. Actually, the problem is almost identical to the cramping I got at night after preseason conditioning drills for high school football. Last year, I also had night cramps until the condition of my legs stabilized so I assume the cramps may quit in about a month. Any ideas why the cramps occur when I’m asleep but not when I’m reading, watching TV or using the PC?
I thought it was standard practice for doctors to strongly recommend people on diuretics take potassium supplements. Both my grandfather and father were put on various water pills, both took the bigugly potassium pills with breakfast in the morning...
Quote from heartlandguy:
Actually, the problem is almost identical to the cramping I got at night after preseason conditioning drills for high school football. Last year, I also had night cramps until the condition of my legs stabilized so I assume the cramps may quit in about a month. Any ideas why the cramps occur when I’m asleep but not when I’m reading, watching TV or using the PC?



I believe that when we exercise especially working our muscles.....we release lactic acid which I believe could be contributing to the cramping you are feeling. But, as I have shared with you, a low potassium level could also produce these symptoms. You will feel this more at night because it's when your muscles are in their most relaxed state. Anyway....you should check into the potasium levels especially since you are on a medication with diuretic effects.

Nixona ~ you are right that most of the time when on a diuretic you will also need potassium supplementation, however, when on a combo pill with less diuretic this can often be managed by diet alone....eg: one banana daily.

So, Heartland, being that you had a low norm level of potassium I still think you should have the doctor further evaluate you. Hope Mrs. H. had a Happy Mother's Day......Goody's was great. :D Hope the cramps are easing up.........Goody :wave: